Tinea Corporis in an Immunocompromised Child

April 1, 2005

Two ringed, extremely pruritic lesions were noted on a 6-year-old girl receiving immunosuppressive therapy after she had undergone heart transplantation. The mother reported that the lesion on the chin had appeared 7 to 10 days earlier and had gradually increased to the present size; she did not know when the lesion on the upper chest had appeared. The child had no other lesions. Her cousin had had similar findings about 2 to 3 weeks earlier.

Two ringed, extremely pruritic lesions were noted on a 6-year-old girl receiving immunosuppressive therapy after she had undergone heart transplantation. The mother reported that the lesion on the chin had appeared 7 to 10 days earlier and had gradually increased to the present size; she did not know when the lesion on the upper chest had appeared. The child had no other lesions. Her cousin had had similar findings about 2 to 3 weeks earlier.

Linda S. Nield, MD, and Deepak M. Kamat, MD, PhD, of Detroit, diagnosed tinea corporis. This superficial dermatophyte infection typically presents as a circular erythematous patch that may have a surrounding scaly or papular border. The lesion may be inflamed throughout with pustules or may have a central clearing. Nummular eczema or coinlike patches of atopic dermatitis; granuloma annulare; herald patch of pityriasis rosea; psoriasis; parapsoriasis; erythema chronica migrans; and rashes associated with secondary syphilis, lupus, and sarcoid can all manifest as round patches or plaques with characteristics distinctive from tinea corporis.

The clinical appearance is a strong clue to diagnosis. A potassium hydroxide slide preparation of the scales gently scraped from the border of the lesion can confirm the diagnosis, as was the case with this patient. Culture is typically obtained in the event of treatment failure.

In the United States, tinea corporis is caused mainly by 3 dermatophytes: Trichophyton, Microsporum, and Epidermophyton.1 These fungi can infect both humans and pet cats or dogs. The major dermatophytes involved in human disease are Trichophytonrubrum, Trichophyton mentagrophytes, Trichophyton tonsurans,Epidermophyton floccosum, and Microsporumcanis.1

The cause of tinea corporis in organ transplant recipients may differ from that in the general population. One study found that 2.8% of pediatric patients with organ transplants and skin disease had tinea corporis caused by M canis, Microsporum langeroni, and E floccosum.2

Topical treatment is usually adequate and consists of application of an imidazole (clotrimazole, econazole), allylamine (terbinafine, naftifine), benzylamine (butenafine), or other antifungal agent (ciclopirox, tolnaftate) once or twice daily. Continue treatment until the infection has resolved and for a few days afterward.

If lesions persist after 2 weeks, obtain a culture, prescribe a new class of medicine, and consider different diagnoses. Although oral agents, such as terbinafine and griseofulvin, usually are not needed, they may be required in immunosuppressed patients who are at greater risk for more aggressive tinea infection.2

Oral terbinafine appears to be particularly useful in the treatment of tinea infections in immunocompromised patients because of its relative safety and low potential for drug interaction.3

This patient responded well to a 2-week course oftopical clotrimazole.

References:

REFERENCES:


1.

Rinaldi MG. Dermatophytosis: epidemiological and microbiological update.

J Am Acad Dermatol

. 2000;43(5 suppl):S120-S124.

2.

Euvrard S, Kanitakis J, Cochat P, et al. Skin diseases in children with organ transplants.

J Am Acad Dermatol

. 2001;44:932-939.

3.

Millikan LE. Role of oral antifungal agents for the treatment of superficial fungal infections in immunocompromised patients.

Cutis

. 2001;68(1 suppl):6-14.

Related Content:

Infection